North Carolina, 2012Flash Flood and Damaging Winds in North Carolina, July 28, 2012
July 28, 2012 · NWS RAH · 22 events in 12 counties and zones
Numerous thunderstorms in bands and clusters developed over central North Carolina |late in the afternoon and evening as a large scale trough amplified slowly over the region. The severe storms went on to produce damaging thunderstorm wind gusts with one report of isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms in bands and clusters developed over central North Carolina |late in the afternoon and evening as a large scale trough amplified slowly over the region. The severe storms went on to produce damaging thunderstorm wind gusts with one report of isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 5:08 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 28, 5:08 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT SAT JUL 28 2012
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL APPROACH FROM THE NORTH AND LINGER OVER
CENTRAL NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS CREATING PERIODS
OF UNSETTLED WEATHER.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 608 PM SATURDAY...
THE SEVERE THUNDERSTORM WATCH CONTINUES FOR SAMPSON AND WAYNE.
HOWEVER... WE WILL LIKELY CANCEL THIS SHORTLY. THE MAIN CONVECTIVE
CLUSTERS ARE CONSOLIDATING INTO A LINE EAST OF SAMPSON/WAYNE...
MOVING SLOWLY EAST. UNLESS THE MASSIVE STORM OVER ONSLOW BACKBUILDS
INTO SAMPSON... IT APPEARS THIS ACTIVITY WILL AFFECT AREAS TO OUR
EAST.
ELSEWHERE... WIDELY SCATTERED STORMS WERE DEVELOPING AND MOVING
QUICKLY EAST ACROSS THE FOOTHILLS AND WESTERN PIEDMONT. THERE IS A
SLIGHT CHANCE THAT A FEW OF THESE COULD ATTAIN SEVERE
CHARACTERISTICS EARLY THIS EVENING. HOWEVER... WE HAVE CUT POP BACK
FROM 40 TO 30 MOST AREAS AS THE BOUNDARY LAYER IS NOT AS MOIST AS IN
PREVIOUS DAYS ASIDE FROM THE COASTAL PLAIN AND COASTAL AREA.
UPDATED OUT SHORTLY. -BADGETT
ON SUNDAY THE BASE OF THE UPPER LEVEL TROUGH WILL PARK SOMEWHERE
IN THE VICINITY OF CENTRAL NORTH CAROLINA. DEPENDING ON POSITIONING
COULD DETERMINE HOW FAR TO THE NORTH AND WEST CONVECTION WILL
PROPAGATE SUNDAY AFTERNOON. REGARDLESS...THE THREAT FOR
CONVECTION...PROBABLY EAST OF HIGHWAY 1...IS CERTAINLY THERE AS
HIGHER DEWPOINTS AND MOIST SOUTHWESTERLY FLOW WILL AID THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 18Z. AS OPPOSED TO
SATURDAY...DYNAMIC TROPOPAUSE MAPS SHOW A LACK OF UPSTREAM IMPULSES
TO AID THE DEVELOPMENT AND SUSTAINABILITY OF CONVECTION. THE SEA
BREEZE BOUNDARY WILL LIKELY BE A BIGGER PLAYER SUNDAY AFTERNOON IN
NOT ONLY INITIALIZING CONVECTION BUT HELPING IT TO SPREAD NORTH AND
WEST ACROSS THE EASTERN HALF OF THE CWA. LOW LEVEL LAPSE RATES WILL
BE VERY GOOD BUT THE MID-LEVEL LAPSE RATES WILL BE MORE MARGINAL.
SHEAR WILL BE REDUCED...THEREFORE FACTORS COMING TOGETHER TO SUPPORT
A MORE PULSE LIKE ENVIRONMENT AS OPPOSED TO THE BIT MORE LINEAR
STRUCTURES WE HAVE BEEN SEEING OVER THE PAST WEEK. HIGH TEMPERATURES
WILL TOP OUT IN THE LOW TO MID 90S WITH LOWS IN THE UPPER 60S TO LOW
70S. ANY FOG OR STRATUS THAT WOULD OCCUR SUNDAY NIGHT INTO MONDAY
SHOULD BE CONFINED TO EASTERN SITES...AHEAD OF THE TROUGH AXIS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 230 PM SATURDAY...
THE SYNOPTIC PATTERN IN THIS PERIOD WILL BE CHARACTERIZED BY
TROUGHING ALOFT OVER THE MID-ATLANTIC/CAROLINAS...ON THE EASTERN
PERIPHERY OF AN UPPER LEVEL RIDGE CENTERED OVER THE CENTRAL CONUS.
GIVEN TROUGHING ALOFT IN THE PRESENCE OF A SEASONABLY MOIST/UNSTABLE
AIRMASS...EXPECT ABOVE-NORMAL CHANCES FOR SHOWERS AND STORMS...
PRIMARILY DURING THE AFTERNOON/EVENING HOURS. SMALL AMPLITUDE
DISTURBANCES EMBEDDED WITHIN CYCLONIC FLOW ALOFT MON/TUE AND
INCREASINGLY NW FLOW ALOFT TUE NIGHT WILL ALLOW ISOLD/SCT CONVECTION
TO REMAIN POSSIBLE DURING THE OVERNIGHT HOURS...THOUGH THIS WILL
HIGHLY DEPEND ON THE EVOLUTION OF THE AFOREMENTIONED DISTURBANCES
AND THE EXTENT TO WHICH CONVECTIVE OVERTURNING OCCURS DURING THE
LATE AFTERNOON AND EVENING HOURS. WILL INDICATE 40-60% CHANCES FOR
SHOWERS/STORMS ON MONDAY WHEN MORE PRONOUNCED CYCLONIC FLOW ALOFT
WILL BE PRESENT...40-50% ON TUE...WITH CHANCES DECREASING TO 20%
AFTER MIDNIGHT. HIGHS ON BOTH MON/TUE SHOULD BE NEAR NORMAL IN THE
UPPER 80S/LOWER 90S) BASED ON 1000-850 MB THICKNESSES IN VICINITY OF
1415 METERS. LOWS ALSO SHOULD BE NEAR NORMAL...69-72F. THE PRIMARY
UNCERTAINTY WITH TEMPERATURES WILL BE THE TIMING/LOCATION OF
CONVECTION...AND CLOUD COVER ASSOCIATED WITH CONVECTION OR THE
REMNANTS THEREOF. A THREAT FOR ISOLD SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS WILL REMAIN PRESENT DURING THE MID/LATE
AFTERNOON AND EVENING HOURS ON BOTH MONDAY AND TUESDAY. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 230 PM SATURDAY...
THE SYNOPTIC PATTERN OVER THE CAROLINAS AND MID-ATLANTIC WED-SAT
WILL BE CHARACTERIZED INITIALLY (WED/THU) BY NW FLOW ALOFT...
TRANSITIONING (FRI/SAT) TO BROAD CYCLONIC FLOW ALOFT ON THE EASTERN
PERIPHERY OF A WEAKENING UPPER LEVEL RIDGE OVER THE CENTRAL CONUS.
PRECIPITATION CHANCES...I.E. THE TIMING/LOCATION/COVERAGE OF
CONVECTION...WILL BE HIGHLY DEPENDENT ON THE EVOLUTION OF SMALL
AMPLITUDE DISTURBANCES PROGRESSING SOUTHEAST FROM THE UPPER
MIDWEST/CENTRAL MS RIVER VALLEY INTO THE MID-ATLANTIC AND CAROLINAS.
DUE TO NW/CYCLONIC FLOW ALOFT IN THE PRESENCE OF A SEASONABLY
MOIST/UNSTABLE AIRMASS...WILL INDICATE CHANCES FOR SHOWERS/STORMS
SLIGHTLY ABOVE CLIMATOLOGY IN THE 30-40% RANGE...WITH A SLIGHT
CHANCE (20%) PERSISTING DURING THE OVERNIGHT HOURS. TEMPERATURES
WILL PRIMARILY DEPEND ON THE EVOLUTION OF CONVECTION AND ASSOCIATED
CLOUD COVER...WITH 1000-850 MB THICKNESSES SUGGESTING HIGHS AND LOWS
NEAR NORMAL...IN THE UPPER 80S TO LOWER 90S AND UPPER 60S TO LOWER
70S EACH DAY. -VINCENT
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...
24 HOUR TAF PERIOD:THIS AFTERNOON A LEE TROUGH SET UP JUST EAST OF
THE MOUNTAINS WILL HELP THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
EAST OF THE MOUNTAINS WHICH WILL PROGRESS EASTWARD ACROSS THE AREA.
WILL COVER CONVECTION WITH TEMPO GROUPS IN THE TRIAD FROM 20 TO
23Z...KRDU AND KRWI FROM 22Z TO 02Z SUNDAY AND KFAY FROM 23Z TO 03Z
SUNDAY. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS WITH DAMAGING
WINDS BEING THE MOST LIKELY CULPRIT. OTHERWISE VFR CONDITIONS ARE
EXPECTED WITH MAINLY LIGHT SOUTHWESTERLY WINDS AND NO SIGNIFICANT
CEILINGS. OVERNIGHT...ESPECIALLY IN THE EAST EXPECT SOME FOG OR LOW
STRATUS BETWEEN 9 AND 12Z. NOT EXPECTING A BIG FOG EVENT AS
VISIBILITIES SHOULD ONLY DROP NEAR 5 SM AT MOST LOCATIONS WITH KRWI
POSSIBLY A LITTLE BIT LOWER. FOG OR LOW STRATUS COULD BE AIDED IN
THESE LOCATIONS IF PRIOR CONVECTION MATERIALIZES WILL LEAVE MENTION
OUT OF THE TAFS FOR THE TRIAD AT THIS TIME. AS AN UPPER LEVEL TROUGH
PARKS OVER THE AREA ON SUNDAY EXPECT WINDS IN THE TRIAD TO SHIFT TO
A NORTHERLY OR EVEN NORTHEASTERLY DIRECTION ON SUNDAY. OTHER SITES
SHOULD REMAIN SOUTHWESTERLY AT 5-10 KNOTS WITH NO SIGNIFICANT
GUSTS.
LONG TERM: DIURNAL SHOWERS AND THUNDERSTORMS WILL BE THE MAIN THREAT
FOR THE UPCOMING WEEK WITH MONDAY AND TUESDAY POSSIBLY BEING MORE
ROBUST...ESPECIALLY AT EASTERN SITES. CONFIDENCE IN TIMING AND
LOCATION OF CONVECTION IS LOW IN THE LONG TERM AND THERE MAY BE SOME
PERIOD OF ADVERSE AVIATION CONDITIONS...BUT FOR THE MOST PART VFR
CONDITIONS ARE EXPECTED.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ELLIS
NEAR TERM...BADGETT/ELLIS
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...ELLIS
Hazardous weather outlook, Jul 28, 2:32 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT SAT JUL 28 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
332 PM EDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS...WITH A PRIMARY
THREAT OF WIND GUSTS UP TO 60 MPH...WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SOME LOCALLY STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY
AFTERNOON...MOSTLY EAST OF HIGHWAY 1 WITH A PRIMARY THREAT OF
STRAIGHT LINE WINDS.
In the hours before
Local storm report, Jul 28, 4:54 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PFAFFTOWN 36.15N 80.30W
07/27/2012 FORSYTH NC BROADCAST MEDIA
250 YEAR OLD TREE FELL ACROSS YARD AND ONTO A HOUSE.
&&
CORRECTED EVENT DATE
EVENT NUMBER RAH1200761
PWBLocal storm report, Jul 28, 4:56 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 W WINSTON-SALEM 36.10N 80.30W
07/27/2012 FORSYTH NC BROADCAST MEDIA
DUKE POWER REPORTED 5000 POWER OUTAGES DUE TO FALLEN
LIMBS AND TREES ACROSS POWER LINES.
&&
EVENT NUMBER RAH1200762
PWBLocal storm report, Jul 28, 4:57 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 4 N RAMSEUR 35.80N 79.64W
07/27/2012 RANDOLPH NC EMERGENCY MNGR
TREE BLOWN DOWN ON A HOUSE... TIME ESTIMATED BY RADAR
0300 PM HAIL 3 W ROSEMARY 36.45N 77.75W
07/27/2012 E0.88 INCH HALIFAX NC PUBLIC
TIME ESTIMATED.
0315 PM HAIL ROSEMARY 36.45N 77.70W
07/27/2012 E1.00 INCH HALIFAX NC PUBLIC
MOSTLY NICKEL BUT TO AS LARGE AS QUARTER SIZE. TIME
ESTIMATED.
0321 PM HAIL 1 ESE ROANOKE RAPIDS 36.45N 77.64W
07/27/2012 E0.75 INCH HALIFAX NC TRAINED SPOTTER
DIME SIZE HAIL
0405 PM TSTM WND DMG 1 W PFAFFTOWN 36.15N 80.31W
07/27/2012 FORSYTH NC TRAINED SPOTTER
TREES AND POWER LINES DOWN... TIME ESTIMATED BY RADAR
0420 PM TSTM WND DMG 1 W PFAFFTOWN 36.15N 80.31W
07/27/2012 FORSYTH NC BROADCAST MEDIA
TREES DOWN VALLEY ROAD AT TANGLE LANE. ROAD CLOSED.
0425 PM TSTM WND DMG 1 SSW PFAFFTOWN 36.14N 80.31W
07/27/2012 FORSYTH NC BROADCAST MEDIA
NUMEROUS TREES DOWN. NUMEROUS POWER LINES DOWN.
REYNOLDA ROAD.
0430 PM TSTM WND DMG PFAFFTOWN 36.15N 80.30W
07/27/2012 FORSYTH NC BROADCAST MEDIA
250 YEAR OLD TREE FELL ACROSS YARD AND ONTO A HOUSE.
0500 PM TSTM WND DMG 2 W WINSTON-SALEM 36.10N 80.30W
07/27/2012 FORSYTH NC BROADCAST MEDIA
DUKE POWER REPORTED 5000 POWER OUTAGES DUE TO FALLEN
LIMBS AND TREES ACROSS POWER LINES.
0510 PM TSTM WND DMG 2 S ROXBORO 36.37N 78.98W
07/27/2012 PERSON NC 911 CALL CENTER
TREE DOWN AT PIEDMONT ELECTRIC
0520 PM TSTM WND DMG 2 N SURL 36.35N 78.89W
07/27/2012 PERSON NC CO-OP OBSERVER
LARGE TREE LIMBS BLOWN DOWN. TIME ESTIMATED.
0535 PM TSTM WND DMG 1 NNW ELON COLLEGE 36.11N 79.52W
07/27/2012 ALAMANCE NC 911 CALL CENTER
TREE DOWN
0537 PM TSTM WND DMG 1 WSW GLEN RAVEN 36.12N 79.48W
07/27/2012 ALAMANCE NC 911 CALL CENTER
MULTIPLE TREES AND POWER LINES DOWN... TRANSFORMER
DAMAGED
0550 PM TSTM WND DMG 3 NW HAW RIVER 36.12N 79.40W
07/27/2012 ALAMANCE NC 911 CALL CENTER
TREE DOWN
0602 PM TSTM WND DMG MEBANE 36.09N 79.28W
07/27/2012 ALAMANCE NC TRAINED SPOTTER
TREE DOWN
0602 PM TSTM WND DMG 1 NE MEBANE 36.10N 79.26W
07/27/2012 ALAMANCE NC BROADCAST MEDIA
TREES AND POWERLINES DOWN
0624 PM TSTM WND DMG 5 NNE SCHLEY 36.22N 79.03W
07/27/2012 ORANGE NC FIRE DEPT/RESCUE
TREES DOWN NEAR BREEZE AND GUESS ROAD
0650 PM TSTM WND DMG N SILER CITY 35.72N 79.46W
07/27/2012 CHATHAM NC 911 CALL CENTER
NUMEROUS TREES DOWN IN SILER CITY
0700 PM TSTM WND DMG LOUISBURG 36.10N 78.30W
07/27/2012 FRANKLIN NC 911 CALL CENTER
COUNTY 911 CALL CENTER REPORTS SEVERAL TREES DOWN IN
THE LOUISBURG AREA.
0724 PM TSTM WND DMG 5 N OAKBORO 35.29N 80.34W
07/27/2012 STANLY NC 911 CALL CENTER
TREE DOWN ON AUSTIN ROAD
0730 PM TSTM WND DMG 1 SW BADIN 35.39N 80.13W
07/27/2012 STANLY NC 911 CALL CENTER
TREE DOWN ON HOME...HWY 740 AND THOMPSON RD
0740 PM HAIL 4 NNW NEW HOPE 35.86N 78.58W
07/27/2012 E1.00 INCH WAKE NC PUBLIC
QUARTER SIZE HAIL
0745 PM TSTM WND DMG 4 W SILER CITY 35.72N 79.54W
07/27/2012 CHATHAM NC 911 CALL CENTER
CHATHAM 911 CALL CENTER REPORTS SEVERAL TREES DOWN JUST
WEST OF SILER CITY NEAR THE RANDOLPH COUNTY LINE.
&&
EVENT NUMBER RAH1200740 RAH1200757 RAH1200758 RAH1200741 RAH1200742
RAH1200759 RAH1200760 RAH1200761 RAH1200762 RAH1200746 RAH1200756
RAH1200743 RAH1200745 RAH1200744 RAH1200747 RAH1200751 RAH1200748
RAH1200749 RAH1200752 RAH1200754 RAH1200754 RAH1200755 RAH1200750
PWBSpecial weather statement, Jul 28, 5:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT SAT JUL 28 2012
NCZ022-038-039-282330-
DAVIDSON-GUILFORD-RANDOLPH-
627 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS TRACKING EAST ACROSS NORTHERN DAVIDSON INTO
SOUTHERN GUILFORD AND NORTHERN RANDOLPH COUNTIES...
AT 624 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHWEST DAVIDSON... AND NORTHEAST DAVIDSON COUNTY. THESE STORMS
WERE LOCATED NEAR ARCADIA AND 5 MILES NORTHWEST OF THOMASVILLE...
MOVING EAST AT 35 MPH.
THESE STORMS WILL AFFECT THE ARCADIA... WELCOME... THOMASVILLE...
HIGH POINT AND ARCHDALE AREAS THROUGH 715 PM.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 MPH.
FREQUENT LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3599 7982 3578 7986 3582 8016 3600 8015
TIME...MOT...LOC 2224Z 274DEG 30KT 3591 8003
BADGETT
Special weather statement, Jul 28, 6:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT SAT JUL 28 2012
NCZ039-040-290000-
CHATHAM-RANDOLPH-
700 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS CENTRAL RANDOLPH COUNTY...
AT 700 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ULAH...OR ABOUT 5 MILES SOUTHWEST OF ASHEBORO...MOVING EAST AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHEBORO...
COLERIDGE...HARPERS CROSSROADS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3576 7999 3573 7928 3553 7932 3551 7971
3551 8002
TIME...MOT...LOC 2300Z 285DEG 19KT 3564 7980
BADGETTSpecial weather statement, Jul 28, 6:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
710 PM EDT SAT JUL 28 2012
NCZ021-022-038-039-290000-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
710 PM EDT SAT JUL 28 2012
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
DAVIDSON... FORSYTH... AND GUILFORD COUNTIES THROUGH 800 PM...
STRONG THUNDERSTORMS WERE LOCATED 5 MILES WEST OF LINWOOD IN WESTERN
DAVIDSON COUNTY... 3 MILES NORTH OF LEXINGTON IN NORTHEAST DAVIDSON
COUNTY... AND FROM NEAR PFAFFTOWN TO STANLEYVILLE IN NORTHWEST
FORSYTH COUNTY AT 705 PM.
THESE STORMS WERE MOVING EAST AT 30 MPH
AND WILL AFFECT THE NORTHERN PART OF HIGH ROCK LAKE... LEXINGTON...
LINWOOD... THOMASVILLE... PFAFFTOWN... AND RURAL HALL THROUGH 800
PM.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
FREQUENT LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!
&&
LAT...LON 3612 8050 3614 8044 3626 8046 3625 7966
3625 7965 3592 8004 3551 8006 3550 8018
3558 8021 3568 8034 3571 8033 3573 8045
3579 8048 3584 8049 3585 8039 3589 8042
3589 8037 3602 8042 3606 8047 3605 8051
TIME...MOT...LOC 2305Z 287DEG 26KT 3580 8016
BADGETTThunderstorm Wind, Randolph
- When
- July 28, 6:20 PM EST to 6:21 PM EST
- Where
- Randolph County, 0.89 mi SW of Asheboro to 0.69 mi S of Asheboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.690, -79.840
One tree and power-lines were blown down.
Thunderstorm Wind, Granville
- When
- July 28, 6:29 PM EST
- Where
- Granville County, 3.63 mi NNW of Cornwall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.530, -78.690
Several trees were blown down along Grassy Creek Virgilina Road.
Thunderstorm Wind, Randolph
- When
- July 28, 6:43 PM EST
- Where
- Randolph County, 0.56 mi W of Franklinville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.750, -79.710
Tree and power-lines were blown down.
Thunderstorm Wind, Orange
- When
- July 28, 6:50 PM EST
- Where
- Orange County, 3.84 mi SSE of Efland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.020, -79.140
Thunderstorm Wind, Anson
- When
- July 28, 6:57 PM EST
- Where
- Anson County, 4.47 mi ESE of Ansonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.090, -80.050
Thunderstorm Wind, Durham
- When
- July 28, 7:02 PM EST
- Where
- Durham County, 3.13 mi WSW of Orange Factory to 2.63 mi WSW of Orange Factory
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.108, -78.929
A couple of trees were blown down, with one down tree blocking Milton Road between Madden Avenue and Wendy Way.
Thunderstorm Wind, Orange
- When
- July 28, 7:07 PM EST to 7:12 PM EST
- Where
- Orange County, 1.78 mi NE of Blackwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.000, -79.050
Two trees were blown down in the area.
Thunderstorm Wind, Moore
- When
- July 28, 7:21 PM EST to 7:29 PM EST
- Where
- Moore County, 3.85 mi NNE of Eagle Spgs to 0.89 mi SW of Parkwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.350, -79.640
Three trees were blown along the swath.
Thunderstorm Wind, Warren
- When
- July 28, 7:29 PM EST to 7:36 PM EST
- Where
- Warren County, 1.11 mi E of Warrenton to 1.11 mi E of Afton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.400, -78.150
Two trees were blown down.
Thunderstorm Wind, Anson
- When
- July 28, 7:39 PM EST
- Where
- Anson County, 2.07 mi N of Gravelton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.980, -79.930
One tree was blown onto power lines.
Thunderstorm Wind, Wake
- When
- July 28, 7:51 PM EST
- Where
- Wake County, 2.36 mi NNE of Leesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.930, -78.710
Tree blown down onto a house. No other information available.
Thunderstorm Wind, Moore
- When
- July 28, 7:52 PM EST
- Where
- Moore County, 0.89 mi SW of Hill Crest
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.310, -79.430
Thunderstorm Wind, Chatham
- When
- July 28, 7:52 PM EST
- Where
- Chatham County, 1.82 mi ESE of Farrington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.790, -78.990
Several trees blown down on Marthas Chapel Road.
Thunderstorm Wind, Warren
- When
- July 28, 7:52 PM EST
- Where
- Warren County, 2.07 mi S of Grove Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.300, -78.020
Several trees were blown down.
Thunderstorm Wind, Wake
- When
- July 28, 8:04 PM EST
- Where
- Wake County, 0.89 mi NW of (Rdu)raleigh-Durham
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.880, -78.790
A 66 mph wind gust was measure at the Raleigh-Durham International Airport.
Thunderstorm Wind, Montgomery
- When
- July 28, 8:05 PM EST to 8:11 PM EST
- Where
- Montgomery County, 1.22 mi SSW of Okeewemee to 0.89 mi SE of Okeewemee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 35.385, -79.881
Local golf course reported approximately 60 hardwood trees were snapped on property. |Several other trees were also blown down in the area.
Thunderstorm Wind, Wake
- When
- July 28, 8:08 PM EST
- Where
- Wake County, 1.12 mi E of Camp Polk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.820, -78.680
Thunderstorm Wind, Moore
- When
- July 28, 8:15 PM EST to 8:20 PM EST
- Where
- Moore County, 1.38 mi N of West End to 2.9 mi ESE of Cameron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.270, -79.570
Three trees were blown down along the swath.
Thunderstorm Wind, Wake
- When
- July 28, 8:20 PM EST to 8:30 PM EST
- Where
- Wake County, 0.56 mi W of Fawlers Xrds to 0.89 mi NE of Pet Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.880, -78.610
Two trees were blown along the swath, including one down tree near Buffaloe Road.
Thunderstorm Wind, Franklin
- When
- July 28, 8:30 PM EST to 8:40 PM EST
- Where
- Franklin County, 1.87 mi ESE of Mitchners Xrds to 1.74 mi NE of Mapleville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.113, -78.348
Numerous trees were blown down throughout the county, especially west of Louisburg.
Flash Flood, Chatham
- When
- July 28, 8:52 PM EST to 11:00 PM EST
- Where
- Chatham County, 4.18 mi N of Farrington to 5.02 mi NNE of Farrington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.860, -79.010
Old Fearrington Road was closded due to flash flooding with area creek out of its banks.
Thunderstorm Wind, Johnston
- When
- July 28, 9:30 PM EST to 9:36 PM EST
- Where
- Johnston County, 0.89 mi NE of Clayton to 1.78 mi NW of Archer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.660, -78.460
Several trees were blown along the swath.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 28 to 31, 201220 injured · 21 events
- Hail and Damaging Winds in New Jersey, July 28, 2012$1.1 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Massachusetts, July 28, 2012$195,000 · 4 events
- Hail and Damaging Winds in North Dakota, July 28, 2012$75,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Pennsylvania, July 28, 2012$105,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Rhode Island, July 28, 2012$75,000 · 4 events
- Damaging Winds and Lightning Strikes in South Carolina, July 28, 20121 injured · $28,000 · 55 kt wind · 9 events
- Damaging Winds in South Carolina, July 28, 20121 injured · $27,000 · 60 kt wind · 4 events
- Hail and Damaging Wind in Pennsylvania, July 28, 2012$30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in Connecticut, July 28, 2012$35,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 28, 2012$21,000 · 52 kt wind · 5 events
- Damaging Winds in Virginia, July 28, 2012$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398120, 398121, 398122, 398124, 398125, 398126, 398128, 398130, 398131, 398132, 398133, 398134, 398135, 398136, 398138, 398140, 398139, 398143, 398145, 398149, 398151, 398152.